Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 6:22 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 6:22 PM CDT (23:22 UTC)
- Expired
- May 28, 2018, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Texas County, OK, Hansford County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:40 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 28, 3:40 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 340 PM CDT Mon May 28 2018 .DISCUSSION... Expecting storms today across the area and a severe thunderstorm watch has already been issued. Visible satellite is showing a cu field forming in the northwest and north central Panhandles. Storms are expected to form along and ahead of the dryline that is currently in eastern New Mexico and creeping into the far western corner of Cimarron County. Bulk shear is around 30 to 40 kts and soundings show 1200 to 2500 J of surfaced based CAPE with a veering profile. This will allow for storms to be supercellular. CAMs are showing discrete cells that may become more of a broken line as the evening progresses. Large hail up to 2 inches or so and damaging winds will be the main threats. LCL levels are around 9000ft in the south and around 6000ft in the north. This combined with 0-1km helicity in the north of 100-300 m squared per s squared will also bring a window tonight, especially in the north, for an isolated tornado or two. Storms will likely start around 21Z and be out of the area by around 04Z. Any storms that linger over an area may produce some localized flooding. The mid level short wave responsible for the storms tonight will push east and another will replace it tomorrow but further north and keep storms mostly in the northeast corner of the area. A cold front Wednesday will bring more storm potential to the northern third of the Panhandles. Upper level southwest flow will return to the area on Thursday and combine with downsloping winds to bring high temps into the 100s for most of the region on Friday. Troughing develops down the western coastline during this time and begins to push eastward over the weekend and brings more chances for storms again starting Sunday. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 94 62 96 65 / 30 5 5 0 0 Beaver OK 67 92 63 92 65 / 80 20 10 0 20 Boise City OK 59 87 60 88 59 / 10 10 5 20 20 Borger TX 68 95 64 95 66 / 40 5 5 5 10 Boys Ranch TX 64 93 60 95 64 / 10 5 5 0 5 Canyon TX 63 95 61 98 65 / 20 0 0 0 0 Clarendon TX 68 98 65 98 68 / 30 5 0 0 0 Dalhart TX 60 90 59 91 60 / 10 5 5 10 10 Guymon OK 64 90 62 91 63 / 60 10 5 10 20 Hereford TX 62 94 60 97 65 / 10 0 0 0 0 Lipscomb TX 69 94 63 94 66 / 50 10 10 0 20 Pampa TX 67 93 63 94 65 / 40 5 5 0 5 Shamrock TX 70 98 66 98 69 / 30 5 5 0 0 Wellington TX 71 100 67 101 71 / 20 5 5 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/16
Hazardous weather outlook, May 28, 3:08 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Mon May 28 2018 OKZ001>003-TXZ001>020-317-290900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the Panhandles. Some storms may become severe with large hail bigger than golf balls and damaging winds. Isolated tornadoes will also be possible. Heavy rain from the strongest storms may produce localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across northern parts and again on Sunday for the whole area. Some of the storms may become severe with large hail and damaging winds the main threats. High temperatures may warm to 105 degrees or higher in Palo Duro Canyon State Park on Friday. Therefore, a heat advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotters should stay alert for severe weather this afternoon and evening. Beat
In the hours before
Local storm report, May 28, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 NW STRATFORD 36.38N 102.11W
05/28/2018 M1.25 INCH SHERMAN TX TRAINED SPOTTER
REPORTED VIA SPOTTER NETWORK.
&&
EVENT NUMBER AMA1800140
BIEDASpecial weather statement, May 28, 5:55 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Amarillo TX 555 PM CDT MON MAY 28 2018 OKZ001-002-282330- Cimarron OK-Texas OK- 555 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND EASTERN CIMARRON COUNTIES UNTIL 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Eva, or 10 miles south of Elkhart, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3674 10183 3676 10211 3699 10200 3699 10167 TIME...MOT...LOC 2255Z 206DEG 26KT 3686 10195 DGW
Local storm report, May 28, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 3 N STRATFORD 36.38N 102.07W
05/28/2018 E1.75 INCH SHERMAN TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1800141
BIEDASpecial weather statement, May 28, 5:59 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Amarillo TX 559 PM CDT MON MAY 28 2018 OKZ002-282330- Texas OK- 559 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 630 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Hough, or 14 miles northwest of Guymon, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma. LAT...LON 3671 10156 3674 10183 3700 10167 3700 10133 TIME...MOT...LOC 2259Z 205DEG 41KT 3685 10166 DGW
Special weather statement, May 28, 6:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
615 PM CDT MON MAY 28 2018
TXZ002-003-282345-
Sherman TX-Hansford TX-
615 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND NORTHWESTERN HANSFORD
COUNTIES UNTIL 645 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Stratford, moving northeast at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Sherman and
northwestern Hansford Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3615 10190 3626 10208 3647 10192 3645 10183
3650 10176 3650 10152
TIME...MOT...LOC 2315Z 215DEG 34KT 3627 10194
BiedaLocal storm report, May 28, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 W SPEARMAN 36.20N 101.27W
05/28/2018 M1.00 INCH HANSFORD TX STORM CHASER
&&
EVENT NUMBER AMA1800142
WEBERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 67 min |
| May 27, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 34 min |
| May 27, 7:52 PM CDT | Areal Flood Advisory | AMA | Carson | 113 min |
| May 27, 8:07 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson | 53 min |
| May 27, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 61 min |
| May 27, 9:16 PM CDT | Areal Flood Advisory | AMA | Gray | 119 min |
| May 27, 9:31 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts, Wheeler | 34 min |
| May 28, 4:58 PM CDT | Special Weather Statement | AMA | Dallam | 32 min |
| May 28, 5:04 PM CDT | Special Weather Statement | AMA | Hansford | 26 min |
| May 28, 5:30 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 60 min |
| May 28, 6:04 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 24 min |
| May 28, 6:15 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| May 28, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 64 min |
| May 28, 6:31 PM CDT | Special Weather Statement | AMA | Potter | 29 min |
| May 28, 6:51 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 54 min |
| May 28, 4:29 PM CDT | Special Weather Statement | AMA | Cimarron | 31 min |
| May 28, 5:00 PM CDT | Special Weather Statement | AMA | Cimarron | 30 min |
| May 28, 5:18 PM CDT | Special Weather Statement | AMA | Cimarron | 27 min |
| May 28, 5:32 PM CDT | Special Weather Statement | AMA | Texas | 28 min |
| May 28, 5:35 PM CDT | Special Weather Statement | AMA | Cimarron | 25 min |
| May 28, 5:59 PM CDT | Special Weather Statement | AMA | Texas | 31 min |
| May 28, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.